Olivia Wilde [‘Braless’]
Suggestions for overcoming sexual side effects from antidepressants
I’ve been on Prozac for a few months now and I’m feeling less depressed, but I can’t orgasm and my libido is disappearing. I’m about to get married and the idea of choosing between a sex life and depression is really making me…depressed.
sd729: This is something you should bring up to your doctor. He or she and you can decide on alternative meds. Wellbutrin is usually given to prevent sexual side effects. Of course it doesnt work for everyone. (Fun facts about wellbutrin: there have been reported cases of women having spontaneous orgasms while taking it; men can take it for premature ejaculation).
**Whatever you do….do not ever abruptly stop taking your antidepressant. You need to be tapered off of them to prevent a discontinuation syndrome or withdrawal.**
If you want to get rid of antidepressants altogether, talk to your doctor about even possibly trying you on a stimulant as off label use for depression. It might be more difficult to get that prescription due to most of those being schedule 2 drugs but it could be done.
emmi4321: I found it impossible to orgasm on prozac, and I also found it impossible on sertraline (generic name, I’m in the UK, also an SSRI). But I found it less hard with venlafaxine and even less hard on duloxetine (SNRIs). I’ve heard really good things about bupropion (wellbutrin) and sex – probably because it doesn’t directly act on serotonin. Sexual side effects with SSRIs are really common – it’s thought orgasm, especially for women, is dependant on serotonin, so it’s almost a given SSRIs and SNRIs will have an impact. My psychiatrist told me I could skip the dose in the morning and just take it after sex, because apparently it’s a really short term side effect and anything over 24 hours without a dose is enough for a lot of people. Basically, it’s up to you. I hope the medication is helping with the suicidal thoughts – if it’s not helped much by now I’d go back to your doctor and see if you can get switched to something else. Prozac made me less depressed but kinda numb and way more suicidal than I had been when I was really depressed. If it’s not helped persistent suicidal thoughts by now it’s unlikely to in the future, but other antidepressants really might suit you better (obvs always listen to your doctor tho).
Shamadominadingdong: There’s not a whole lot you can do except 1. Come off ADs or 2. Trial and error with other kinds. Some may not kill your libido as much as others
sandybeachclam: Yes. By short term I mean many months or more. They definitely saved me in the beginning but I think they became a crutch later and allowed me to not address other issues in my life.
Spoonbills: Wellbutrin increased my libido but made it harder to come. I overcame that with lots of masturbation.
werewolfbatmizvah: I’m on cymbalta and after going months and months with no sex drive whatsoever as well as having problems orgasming when I do, I’ve realized that a vibrator is my best friend. I can’t get off anymore without it.
scrappydooooo117: This is really common. Sex drive and quality of sleep are two things that are commonly effected from anti-depressants, and they were hell for me.
I talked to my doctor, and she said we could try different anti-depressants, or try adding some additional medication in. So just talk to your doctor and see what they say. I didn’t end up doing anything, but regained sensitivity about a month later.
sandybeachclam: Meds should be a short term solution in my opinion. I was on them for 3 years and I ultimately dumped my therapist and went to another that agreed to make getting off them a goal. I went 2.5 years without an orgasm.
TomasdeVasconcellos: Easy. Sports. Run, do something, but sweat and exercise the body and mind.